MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C0435-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using a ruby coil and a non-penumbra microcatheter.During the procedure, while attempting to advance the ruby coil through the microcatheter and into the target vessel, the physician experienced resistance with the pusher assembly of the ruby coil; therefore, the ruby coil was removed.The procedure was completed using a new ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 cm from its proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds.Conclusions: evaluation of the returned ruby coil revealed offset coil winds on the embolization coil.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.The non-penumbra microcatheter used in the complaint was not returned for evaluation; therefore, the root cause of the resistance was unable to be determined.During functional testing, the ruby coil was able to advance through its introducer sheath and a demonstration lantern with resistance due to the kink on its pusher assembly.The kink on the pusher assembly was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9913271
Report Number3005168196-2020-00484
Device Sequence Number14235901
Product Code HCG
UDI-Device Identifier00814548012889
UDI-Public00814548012889
Combination Product (Y/N)Y
Initial Reporter CountrySN
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C0435-A
Device Catalogue NumberRBY2C0435
Device Lot NumberF94971
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/10/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/10/2020
Supplement Date Received by Manufacturer06/25/2020
Initial Report FDA Received Date04/01/2020
Supplement Report FDA Received Date06/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Date Report Sent to FDA01/01/2005